Michigan, 2006Damaging Winds in Michigan, August 4, 2006
August 4, 2006 · NWS MQT · 2 events in 1 county or zone
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 4, 3:04 PM EST, 6 hours 18 minutes earlier.
Area forecast discussion, Aug 4, 3:04 PM EST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
404 PM EDT FRI AUG 4 2006
.DISCUSSION...
CURRENTLY...LATEST WV IMGRY/RUC ANYSIS SHOWS WEAK UPPER LEVEL RIDGE
OVER CENTRAL CONUS WITH SFC REFLECTION OVER UPPER GREAT LKS...AS
WELL AS DEVELOPING LOW PRESSURE OVER WESTERN NORTHERN PLAIN STATES.
THIS LOW WILL BE THE MAIN DISTURBANCE AFFECTING THE FORECAST OVER
THE NEXT FEW DAYS.
SHORT TERM...TONIGHT THRU EARLY SAT AFTN...MAIN CONCERN IS THE
CHANCE FOR SHOWERS AND THUNDERSTORMS. LATEST GUIDANCE...NAM/GFS/RUC
SUGGEST BEST CHANCES FOR DEVELOPMENT WILL BE ACROSS THE WEST AND
NORTH...WEST OF A LINE FROM SHOT POINT TO IMT. THIS AREA CORRESPONDS
TO THE BEST MID LEVEL MOISTURE AS WELL AS INSTABILITY...850-500
DTHTA/DZ. COULDNT RULE OUT PRECIP. FOR KSAW...SO USED A PROB 30
GROUP TO HIGHLIGHT LESSER CHANCE THAN KCMX. FOR TOMORROW AFTN...MAIN
CONCERN WILL BE DWPT/RHS ACROSS WEST AND NORTH. CURRENT GRIDS HAVE
RHS IN THE MID 30S...A BIT HIGHER ACROSS THE KEWEENAW. WITH
INCREASING SOUTHERLY FLOW AHEAD OF SUNDAYS S/W AND TEMPS IN THE MID
TO UPR 80S...FIRE WX ISSUES ARENT OUT OF THE QUESTION. DESPITE
RECENT RAINFALL ACROSS THE U.P. AREAS OF SOUTHERN HOUGHTON
COUNTY...PIEM4...REMAIN IN HIGH FIRE RISK...SEE MICFFDRS FIRE DANGER
FCST FOR SPECIFICS.
LONG TERM...SAT AFTERNOON AND ON...SHOWER AND THUNDERSTORM ACTIVITY
SHOULD INCREASE THROUGH THE LATE SAT AFTERNOON AND EVENING HOURS AS
THETA-E RIDGE AND LOW SHOWALTER AXIS APPROACH THE WESTERN CWA.
EXPECT THE BEST COVERAGE/INTENSITY TO OCCUR SAT NIGHT FOR THE
WESTERN PORTIONS OF THE CWA...AND LINGER INTO SUN MORNING FOR THE
CENTRAL AND EASTERN CWA. WOULD EXPECT THE MAIN FOCUS OF CONVECTION
TO OCCUR ALONG THE NARROW INSTABILITY AXIS WHERE MUCAPE VALUES RISE
TO 1000 TO 1500 J/KG...THOUGH STORM INTENSITY AND QPF MIGHT NOT
AMOUNT TO MUCH GIVEN THE WRONG TIME OF DAY...SHOULD MOISTURE
ADVECTION NOT PAN OUT...AND IF THE SYSTEM WRAPS UP TOO MUCH. SPC DAY
TWO OUTLOOK SHOWS BEST CHANCE FOR SEVERE WEATHER TO STAY TO THE
WEST...BUT WOULD NOT RULE OUT AN ISOLATED SEVERE STORM LATE SAT
NIGHT INTO EARLY SUN...ESPECIALLY SUN MORNING FOR THE SOUTH-CENTRAL
AND EASTERN CWA GIVEN THE INSTABILITY PRESENT...POSSIBLE DIURNAL
EFFECTS...AND THE STRONG MID-LEVEL WINDS DEPICTED SUN MORNING.
MODELS INDICATE A DRYING TREND BEHIND THE FRONT SUN AFTERNOON WITH
A DECENT WESTERLY FLOW DEVELOPING FOR THE AFTERNOON AND EVENING
HOURS. THIS CREATES SOME CONCERN FOR DOWNSLOPE AREAS FAVORED BY WEST
WINDS AS THE MAIN COLD AIR ADVECTION DOES NOT ARRIVE UNTIL SUN
NIGHT...AND POST-FRONTAL WINDS LOOK TO BE FAIRLY GUSTY SUN AFTERNOON
SO MIXING WOULD BE IDEAL. HAVE INCREASED HIGH TEMPS ON SUN FOR THESE
AREAS A FEW DEGREES INTO THE MID 80S...BUT LATER FCSTS MAY HAVE TO
WATCH FOR UPPER 80S...ESPECIALLY ALONG THE GREEN BAY SHORELINE.
HIGH PRES BUILDS INTO THE UPPER MIDWEST AND UPPER GREAT LAKES FOR
MON AND MON NIGHT...THEN LINGERS THROUGH THE MID WEEK. ONLY WEATHER
CONCERNS FOR EARLY NEXT WEEK WOULD BE TEMPS...AS LIGHT PRES GRADIENT
MAY ALLOW FOR WEAK LAKE BREEZES DURING THE AFTERNOON...AND GOOD
RADIATIONAL COOLING AT NIGHT. HAVE NOT CHANGED MUCH OF THE FCST HERE
OTHER THAN LOWER THE OVERNIGHT LOWS A FEW DEGREES...ESPECIALLY MON
NIGHT WHEN THE SURFACE HIGH BECOMES MORE CENTERED OVER THE CWA.
IN THE EXTENDED...QUIET WEATHER LOOKS TO BE THE RULE FOR MOST OF
NEXT WEEK AS SURFACE HIGH PRES BUILDS OVER THE UPPER GREAT LAKES FOR
MON AND TUE...AND REMAIN OVER THE REGION THROUGH WED BEFORE SLIDING
SOUTHEAST AS LOW PRES ONCE AGAIN DEVELOPS OVER THE PLAINS. NOT MUCH
COOLING IS EXPECTED WITH THE HIGH DURING THE DAY...SO MAX TEMPS LOOK
TO REMAIN IN THE UPPER 70S TO LOWER 80S FOR THE MOST PART...WITH A
GRADUAL WARMING TREND THROUGH THE WEEK. NEXT CHANCE FOR SHOWERS AND
THUNDERSTORMS IS LATE IN THE WEEK WHEN MODELS INDICATE A SHORTWAVE
MOVING THROUGH THE REGION...THOUGH THERE ARE SIGNIFICANT DIFFERENCES
IN THE TIMING OF THIS SYSTEM. FOLLOWING A GENERAL CONSENSUS AND PER
HPC GUIDANCE...HAVE WENT WITH LOW CHANCE POPS FOR THU AFTERNOON INTO
FRI GIVEN THE UNCERTAINTY...AND THE WEAK FRONTAL PASSAGE
DEPICTED/EXPECTED.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...NONE
&&
SHORT TERM...PEARSON
LONG TERM...LAROSA
Hazardous weather outlook, Aug 4, 4:43 AM EST, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
543 AM EDT FRI AUG 4 2006
MIZ001>007-009>014-084-085-051200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
443 AM CDT FRI AUG 4 2006 /543 AM EDT FRI AUG 4 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING OVER THE WEST HALF
OF UPPER MICHIGAN AND ACROSS ALL OF WEST AND CENTRAL UPPER
MICHIGAN AFTER MIDNIGHT. THE MAIN HAZARDS FROM THESE STORMS WOULD
BE BRIEF HEAVY RAIN...FREQUENT LIGHTNING...GUSTY WINDS AND SMALL
HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY SATURDAY MORNING ACROSS
THE KEWEENAW PENINSULA AND EAST OF A LINE FROM AU TRAIN TO MANISTIQUE.
THUNDERSTORMS ARE POSSIBLE OVER FAR WESTERN UPPER MICHIGAN
SATURDAY EVENING...ACROSS ALL OF WEST AND CENTRAL UPPER MICHIGAN
AFTER MIDNIGHT SATURDAY NIGHT INTO SUNDAY MORNING...THEN EAST OF A
LINE FROM MARQUETTE TO CRYSTAL FALLS SUNDAY AFTERNOON AND EVENING.
THERE IS A MODERATE RISK OF RIP CURRENTS BETWEEN MARQUETTE AND
GRAND MARAIS SUNDAY NIGHT INTO MONDAY MORNING.
THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LSZ221-241>248-263-264-051200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
443 AM CDT FRI AUG 4 2006 /543 AM EDT FRI AUG 4 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN LAKE SUPERIOR LATE
THIS AFTERNOON...THEN ACROSS ALL OF LAKE SUPERIOR TONIGHT. THE MAIN
HAZARDS FROM THESE STORMS WOULD BE BRIEF HEAVY RAIN...FREQUENT
LIGHTNING...GUSTY WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS LAKE SUPERIOR ON
SATURDAY...ESPECIALLY OVER THE NORTH HALF.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR
SATURDAY EVENING...ALL OF LAKE SUPERIOR AFTER MIDNIGHT SATURDAY
NIGHT INTO SUNDAY MORNING...THEN OVER THE EAST THIRD OF LAKE
SUPERIOR SUNDAY AFTERNOON.
THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-262-051200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
543 AM EDT FRI AUG 4 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT. THE
MAIN HAZARDS FROM THESE STORMS WOULD BE BRIEF HEAVY RAIN...FREQUENT
LIGHTNING...GUSTY WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT SATURDAY NIGHT
THROUGH SUNDAY EVENING AND AGAIN ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AJ
In the hours before
Local storm report, Aug 4, 9:22 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1022 PM EDT FRI AUG 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG 5 N IRONWOOD 46.53N 90.15W
08/04/2006 GOGEBIC MI LAW ENFORCEMENT
TREES AND POWER LINES DOWN NEAR AIRPORT
0937 PM TSTM WND DMG WAKEFIELD 46.48N 89.93W
08/04/2006 GOGEBIC MI LAW ENFORCEMENT
2-3 INCH DIAMETER BRANCHES DOWN. A FEW TREES DOWN.
&&
MREThunderstorm Wind, Gogebic
- When
- August 4, 9:22 PM EST
- Where
- Gogebic County, 5 mi N of Ironwood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.533, -90.167
Trees and power lines down near Gogebic County Airport.
Thunderstorm Wind, Gogebic
- When
- August 4, 9:37 PM EST
- Where
- Gogebic County, Wakefield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.467, -89.917
Two to three-inch diameter branches down. A few trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 4, 2006$497,000 · 52 kt wind · 19 events
- Flash Flood in Texas, August 4, 2006$500,000 · 1 event
- Flash Flooding and Damaging Winds in Tennessee, August 4, 2006$163,000 · 50 kt wind · 6 events
- Damaging Wind in North Dakota, August 4, 2006$200,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Georgia, August 4, 2006$121,000 · 65 kt wind · 8 events
- Damaging Wind in Arkansas, August 4, 20062 injured · $50,000 · 61 kt wind · 1 event
- Lightning Strike in Florida, August 4, 2006$50,000 · 1 event
- Flash Flood in New Mexico, August 4, 2006$50,000 · 1 event
- Flash Flood in New Mexico, August 4, 2006$50,000 · 1 event
- Damaging Wind in North Dakota, August 4, 2006$40,000 · 78 kt wind · 1 event
- Damaging Wind in North Dakota, August 4, 2006$35,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in North Dakota, August 4, 2006$15,000 · 2.25 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530365, 5530366.